Tornado, Bates
- When
- May 26, 8:50 PM CST to 8:52 PM CST
- Where
- Bates County, 2 mi S of Papinsville
- Rating
- F0
- Path length
- 1 mi
- Path width
- 25 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.033, -94.233
Brief tornado touchdown.
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 26, 2:21 PM CST, 6 hours 29 minutes earlier.
AREA FORECAST DISCUSSION...COR FOR TYPOS NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 321 PM CDT WED MAY 26 2004 .DISCUSSION... MAIN CONCERN OVERNIGHT IS PRECIP CHANCES. WARM FRONT IS LOCATED JUST TO THE SOUTH OF THE FORECAST AREA. MOIST TROPICAL FETCH IS PUSHING ACROSS THE FRONT. DISTURBANCES ARE HARD TO SEE IN THE WATER VAPOR LOOP...HOWEVER MODELS SHOW LIFT DEVELOPING ON THE 310K ISENTROPIC SURFACE. EXPECT ADDITIONAL THUNDERSTORMS TO DEVELOP DURING THE EVENING HOURS AND CONTINUE INTO THE OVERNIGHT...MAINLY SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE. MODELS SHOW BEST LIFT PUSHING EAST OF THE AREA FAIRLY QUICKLY. PRECIPITABLE WATER VALUES ARE FROM 1 TO 1.3 INCHES ACROSS THE AREA. THE GROUND IS ALREADY SATURATED SO ANY THUNDERSTORMS WHICH DEVELOP HAVE THE POTENTIAL TO CAUSE FLASH FLOODING...ESPECIALLY ACROSS CENTRAL MISSOURI...WHERE FLASH FLOOD GUIDANCE VALUES ARE UNDER 1 INCH. HAVE THEREFORE POSTED A FLASH FLOOD WATCH FOR MOST OF THE CENTRAL MISSOURI COUNTIES WITHIN THE FORECAST AREA. CONTINUED THE WATCH THROUGH THURSDAY MORNING TO CATCH ANY LINGERING PRECIP ALTHOUGH BEST CHANCE FOR PRECIP IS DURING THE OVERNIGHT HOURS. NRR FOR THE REMAINDER OF THE WEEK AND THROUGH THE HOLIDAY WEEKEND THERE ARE MANY CONCERNS. THE FOCUS WILL BE PLACED ON OUR THUNDERSTORM CHANCES AND SEVERE WEATHER POTENTIAL. THE MIDWEST CONTINUES TO BE DOMINATED BY A LARGE TROUGH IN CENTRAL CANADA...AND A CUTOFF LOW OVER SOUTHERN CALIFORNIA/NORTHERN BAJA. WITH THESE FEATURES IN PLACE IT HAS ALLOWED A SPLIT FLOW TO PREVAIL ACROSS THE NATION...WITH THE SOUTHERN STREAM POINTED RIGHT ACROSS KANSAS AND MISSOURI. ABUNDANT MOISTURE CONTINUES TO BE PUMPED INTO OUR AREA BY THE SOUTHERN STREAM...AS EVIDENT ON WATER VAPOR IMAGERY. THE PREVAILING UPPER LEVEL WINDS HAVE BEEN VERY ZONAL AS A RESULT OF THE TWO DOMINATING FEATURES. THIS HAS HELPED KEEP A SURFACE BOUNDARY ROOTED OVER SOUTHERN MISSOURI...AND ALLOWED AN ABUNDANCE OF THUNDERSTORMS TO TRAIN ACROSS SECTIONS OF CENTRAL MISSOURI. FOR THURSDAY...A VORT LOBE WILL ROTATE UNDER THE CENTRAL CANADIAN TROUGH...AND ORGANIZE A COLD FRONT IN THE UPPER MIDWEST. THE MODELS ARE IN FAIRLY GOOD AGREEMENT IN PUSHING THE FRONT THROUGH OUR AREA THURSDAY MORNING/AFTERNOON. BOTH THE GFS AND ETA KEEP THE PRECIP TO OUR SOUTH AND EAST DURING THE AFTERNOON. THIS LOOKS LIKE A RESULT OF THE QUICKER INTRODUCTION OF DRY NORTHWEST WINDS AT H8 LEVEL BEHIND THE SURFACE FRONT. ADDITIONALLY...THE FASTER FRONT MOVEMENT ALSO IMPLIED THAT THE UPPER LEVEL FORCING AND AFTERNOON HEATING WOULD INITIATE THE CONVECTIVE ACTIVITY JUST OUTSIDE OUR AREA. HOWEVER WITH THE MESO-ETA SHOWING SURFACE BASED CAPE FROM 3000-4000 J/KG DURING THE AFTERNOON HOURS...AND LITTLE TO NO CIN...I HAVE LEFT OUR CHANCE OF THUNDERSTORMS IN FOR AREAS FROM KANSAS CITY TO KIRKSVILLE AND POINTS SOUTH. THE SEVERE THREAT APPEARS TO BE ISOLATED DUE TO A LACK OF ANY GOOD FOCUSING FEATURES OVER OUR AREA...THOUGH THE BEST CHANCE FOR ANY THAT OCCUR WOULD BE ACROSS CENTRAL MISSOURI. ON FRIDAY THE CUTOFF LOW...THAT IS CURRENTLY IN SOUTHERN CALIFORNIA...WILL WING ITS WAY THROUGH THE SOUTHERN MIDWEST. THIS IS AS A RESULT OF AN EAST PACIFIC TROUGH THAT WILL BE DIGGING INTO THE WEST COAST. A SHORTWAVE RIDGE ACCOMPANYING THE LOW...SHOULD KEEP MOST OF THE PRECIPITATION SUPPRESSED TO OUR SOUTH. THEREFORE WE CONTINUE TO CARRY ONLY SLIGHT CHANCE POPS FOR FRIDAY. FOR THE HOLIDAY WEEKEND...UNSETTLED AND POTENTIALLY SEVERE WEATHER WILL USHER IN THE SUMMER MONTHS. THE TROUGH MOVING INTO THE WEST COAST THURSDAY AND FRIDAY...WILL PUSH INTO THE ROCKY MOUNTAINS WITH A LEE SIDE SURFACE LOW SPINNING UP ACROSS THE HIGH PLAINS. THIS WILL MOVE A WARM FRONT NORTH THROUGH KANSAS AND MISSOURI SATURDAY. THE BEST CHANCE FOR ACTIVITY WOULD ARRIVE SATURDAY AFTERNOON...WITH THE SURFACE HEATING...AND AGAIN SATURDAY NIGHT AS THE LOW LEVEL JET GETS GOING. FOR SATURDAY AFTERNOON AND EARLY EVENING THE ETA FORECASTS HELICITY VALUES IN THE 300+ M2/S2 RANGE. THIS IS MORE THAN ENOUGH TO SUPPORT ROTATING SUPERCELLS THAT COULD PRODUCE LARGE HAIL...DAMAGING WINDS AND TORNADOS. HOWEVER BOTH THE ETA AND GFS INDICATE THAT AVAILABLE MOISTURE COULD BE SKETCHY...THUS LIMITING THE EXTENT OF THE SEVERE WEATHER. GIVEN THE VARIABILITY IN THE MODELS THIS FAR OUT...THIS WILL REQUIRE CAREFUL MONITORING OVER THE UPCOMING DAYS. ON SUNDAY THE TROUGH WILL PUSH OUT OF THE ROCKIES INTO THE CENTRAL PLAINS...PUSHING THE SURFACE LOW TOWARDS THE GREAT LAKES AND THE COLD FRONT THROUGH KANSAS AND MISSOURI. AVAILABLE MOISTURE WILL NOT BE A PROBLEM ON SUNDAY. THE LATEST MID RANGE MODEL RUNS CONTINUE TO SHOW THE FRONT MOVING THROUGH LATE SUNDAY AFTERNOON AND EVENING. SHEAR PROFILES INDICATE THAT WIDESPREAD SEVERE THUNDERSTORMS WITH HAIL...WINDS AND THE POSSIBILITY OF TORNADOS WILL EXIST. FOR MONDAY...PREVAILING WISDOM INDICATES THAT THE FRONT SHOULD SLOW DOWN SUNDAY NIGHT AS THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND A JET STREAK DIGS IN UNDER IT. THEREFORE...I HAVE KEPT A CHANCE OF THUNDERSTORMS INTO MONDAY BASED ON THE IDEA OF A SLOWER FRONT. CUTTER && .PREVIOUS DISCUSSION... 131 PM... LOWERED EXPECTED HIGHS ACROSS CENTRAL MISSOURI. SCATTERED SHOWERS AND THUNDERSTORMS FROM THIS MORNING HELD TEMPS DOWN...AND ABUNDANT CLOUDS HAVE KEPT AREA FROM WARMING. STILL EXPECT SOME WARMING AS SURFACE WARM FRONT INCHES NORTH AND BREAKS IN THE CLOUDS OCCUR. HAVE ALSO MAINTAINED A CHANCE FOR PRECIP MAINLY SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE AS INSTABILITY INCREASES NEAR THE FRONT. NRR 210 AM WED... PERIODIC THREATS OF SHOWERS AND THUNDERSTORMS THE NEXT COUPLE OF DAYS AS BRISK WEST TO WEST SOUTHWEST UPPER FLOW WILL CONTINUE. WEAK SHORTWAVES CONTINUE TO BE SLIDE QUICKLY ENE AS STRONG H3 JET PRESENT FROM NRN BAJA TO THE CENTRAL PLAINS. SHORTWAVE EXITING THE FOUR CORNERS AREA WILL HAVE AN IMPACT MAINLY ACROSS THE SOUTHERN ZONES THIS AFTERNOON AND WILL PROVIDE A THREAT OF SHOWERS AND THUNDERSTORMS. THE GREATEST THREAT WILL BE ACROSS THE SOUTHERN ZONES WHERE THE GREATEST FORCING AND MOISTURE EXISTS. A FEW STORMS MAY PRODUCE BRIEF HEAVY RAINFALL AND SMALL HAIL ACROSS THE SOUTHERN ZONES. ALTHOUGH...FLASH FLOOD AND HEADWATER GUIDANCE RATHER LOW...DO NOT EXPECT WIDESPREAD HEAVY RAINFALL AS THE GREATEST AREAL QPF IS EXPECTED ACROSS EXTREME SOUTHERN MISSOURI. MEANWHILE...ISENTROPIC LIFT IN WESTERN NEBRASKA TO CENTRAL KANSAS IS TRIGGERING SCATTERED SHOWERS EARLY THIS MORNING. THIS DEPICTED WELL ON THE MESOETA. HOWEVER...MESOETA SUGGEST THAT THE ISENTROPIC LIFT TO DIMINISH AND BECOME VERY WEAK TO NIL ACROSS THE NORTHERN ONE HALF OF THE CWA BY AROUND DAYBREAK. THE ISENTROPIC LIFT ON THE 300-305 THETA SURFACE STILL WEAK THIS MORNING ACROSS THE SOUTHERN ONE HALF OF THE CWA...HOWEVER INSTABILITY WITHIN THIS LAYER SUGGESTS THAT CHANCE POPS STILL WARRANTED. BY TONIGHT...SHORTWAVE HAS EXITED THE REGION WITH WEAK SUBSIDENCE DURING THE EVENING HOURS. AFTER MIDNIGHT...WEAK TO MODERATE ISENTROPIC LIFT IS NOTED ONCE AGAIN. HOWEVER...CONDENSATION PRESSURE DEFICITS ARE AROUND 100 UNTIL YOU APPROACH 700 MB. ELEVATED CONVECTION AROUND THIS LEVEL POSSIBLE AFTER MIDNIGHT. STEEP H7-H5 LAPSE RATES AND WEAK TO MODERATE INSTABILITY FROM 800 TO 700 MB SUGGEST THE POTENTIAL FOR THUNDERSTORMS. CANNOT RULE OUT THE THREAT OF SMALL HAIL. DURING THE DAY ON THURSDAY...UPPER TROUGH OVER THE NORTHERN PLAINS BEGINS TO DROP A LITTLE SOUTH TOWARD THE WESTERN GREAT LAKES AND UPPER MISSISSIPPI VALLEY. SHORTWAVE MOVING THROUGH THE NORTHERN BRANCH TROUGH WILL PUSH ANOTHER WEAK COLD FRONT SOUTHEAST ACROSS THE CWA. MESOETA A LITTLE QUICKER THAN THE GFS...BUT THE DIFFERENCE IS SMALL. EXPECT THE FRONT TO MOVE INTO THE SE ONE THIRD OF THE CWA DURING MAX HEATING...THEREFORE WILL ADD A THREAT OF SHOWERS AND THUNDERSTORMS. MESOETA SUGGEST THAT AROUND 3000 J/KG PRESENT...HOWEVER BELIEVE THAT THE MESOETA IS A LITTLE TOO QUICK WITH THE MOISTURE RETURN. NEVERTHELESS...SUFFICIENT INSTABILITY AND SFC-6KM SHEAR TO PROVIDE THREAT OF AN ISOLATED SEVERE THUNDERSTORMS MAINLY ACROSS THE FAR SOUTHERN PORTIONS OF THE CWA. CONVERGENCE ALONG THE BOUNDARY RATHER WEAK WITH LITTLE UPPER SUPPORT...SO DO NOT EXPECT WIDESPREAD SEVERE WEATHER. DB && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...FLASH FLOOD WATCH UNTIL NOON CDT THURSDAY FOR ZONES MOZ038>040...MOZ043>046...MOZ053>054.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1249 PM CDT WED MAY 26 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-271100- ...FLOODING REMAINS POSSIBLE OVERNIGHT INTO THURSDAY... ...SIGNIFICANT SEVERE WEATHER POSSIBLE ON SUNDAY WITH LARGE HAIL AND DAMAGING WINDS. A FEW TORNADOES ARE ALSO POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE THIS AFTERNOON INTO THE OVERNIGHT HOURS...MAINLY SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE. ANY THUNDERSTORMS WHICH DEVELOP MAY CONTAIN HEAVY RAINFALL AND POSSIBLY SMALL HAIL. A FEW OF THE STORMS MAY BE SEVERE WITH HAIL UP TO ONE INCH IN DIAMETER. THIS IS IN RESPONSE TO AN UPPER LEVEL DISTURBANCE MOVING ACROSS A SLOWLY NORTHWARD MOVING WARM FRONT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH EASTERN KANSAS AND MISSOURI ON THURSDAY. THE FRONT MAY TRIGGER THUNDERSTORMS SOUTHEAST OF A LINE FROM KIRKSVILLE TO KANSAS CITY. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY AREA FOR ANY SEVERE THUNDERSTORMS WILL BE SOUTHEAST OF A LINE FROM MACON TO WARRENSBURG TO PAOLA. ON SATURDAY...A WARM FRONT WILL MOVE RAPIDLY NORTH ACROSS MISSOURI AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE ROCKY MOUNTAIN REGION. ALTHOUGH WIDESPREAD THUNDERSTORM ACTIVITY IS NOT EXPECTED...A FEW SEVERE THUNDERSTORMS MAY DEVELOP DURING THE AFTERNOON AND EVENING HOURS. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. AS A STRONG UPPER LEVEL STORM SYSTEM MOVES INTO THE CENTRAL PLAINS ON SUNDAY...A COLD FRONT OR DRY LINE WILL MOVE INTO EASTERN KANSAS AND EXTREME WESTERN MISSOURI LATE IN THE AFTERNOON AND EVENING. A WARM AND MOIST UNSTABLE AIRMASS WILL BE IN PLACE IN ADVANCE OF THE FRONT...WHICH WILL MAKE SEVERE THUNDERSTORMS POSSIBLE ACROSS THE OUTLOOK AREA BY THE LATE AFTERNOON OR EVENING HOURS SUNDAY. LARGE HAIL AND DAMAGING WINDS WILL LIKELY ACCOMPANY THE THUNDERSTORMS... HOWEVER WITH SIGNIFICANT SHEAR...A FEW TORNADOES ARE POSSIBLE. ADDITIONALLY...THE RECENT ABUNDANT RAINFALL HAS MADE FLASH FLOOD GUIDANCE VALUES QUITE LOW FOR MOST LOCATIONS WITHIN THE OUTLOOK AREA. THIS SHOULD CONTINUE THROUGH THE WEEKEND. RAINFALL WITH THE THURSDAY AND SATURDAY STORMS MIGHT NOT BE SUFFICIENT TO CAUSE WIDE SPREAD FLOODING...HOWEVER HEAVY RAIN FROM INDIVIDUAL STORMS COULD PRODUCE LOCALIZED FLOODING. FOR SUNDAY THE COVERAGE OF THE THUNDERSTORM ACTIVITY WILL BE SUFFICIENT ENOUGH THAT WIDE SPREAD FLOODING COULD BE A PROBLEM ACROSS THE ENTIRE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AFTERNOON SOUTHEAST OF A LINE FROM KANSAS CITY TO KIRKSVILLE...AND AGAIN OVER THE WEEKEND ACROSS THE ENTIRE OUTLOOK AREA. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
413 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0658 PM TSTM WND DMG 3 SW PRINCETON 40.37N 93.63W
05/24/2004 MERCER MO LAW ENFORCEMENT
TREES AND LINES DOWN
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT WED MAY 26 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG CLYDE 40.27N 94.67W
05/24/2004 NODAWAY MO LAW ENFORCEMENT
TREES AND LINES DOWN
&&SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 502 PM CDT WED MAY 26 2004 KSZ057-103>105-MOZ028>033-037>040-043>046-271100- CARROLL MO-CASS MO-CHARITON MO-CLAY MO-COOPER MO-HOWARD MO- JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS- MIAMI KS-PETTIS MO-PLATTE MO-RANDOLPH MO-RAY MO-SALINE MO- WYANDOTTE KS- 502 AM CDT WED MAY 26 2004 THE SEVERE THUNDERSTORM WATCH 306 WILL BE ALLOWED TO EXPIRE AT 500 AM CDT FOR THE FOLLOWING COUNTIES... IN MISSOURI: CARROLL...CASS...CHARITON...CLAY...COOPER...HOWARD...JACKSON... JOHNSON...LAFAYETTE...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. IN KANSAS: JOHNSON...LEAVENWORTH...MIAMI AND WYANDOTTE. DB
KSZ060-MOZ053-054-270700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 838 PM CDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 304... IN EFFECT UNTIL 2 AM CDT THURSDAY MORNING. THIS TORNADO WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: LINN IN MISSOURI: BATES...HENRY INCLUDING THE CITIES OF MOUND CITY KANSAS...BUTLER AND CLINTON MISSOURI. PC
The Pleasant Hill radar (KEAX), 86 km away, was scanning. The volume nearest the first event began at 02:50 UTC.
1 tornado. Local standard time, as filed.
Brief tornado touchdown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyThe tornado archive for Missouri, 2004Warnings in Missouri, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5400248.